Home

Parents and carers are advised ‘not to be too quick’ to give Calpol

node leader
30 November 2015
Share this page: 

The risks associated with the overuse of paracetamol based medicines such as Calpol and Disprol have been highlighted by paediatric medicines experts, with further advice needed on appropriate use for children experiencing pain and fever.

Concerns put forward by University College London’s Professor of General Paediatrics, Alastair Sutcliffe, state that the “pervasive and permissive use” of paracetamol based medicines could be putting children’s health at risk, leading to increased rates of asthma, increased rates of liver damage, as well as kidney and heart damage.

Members of the Medicines for Children board, Dr Helen Sammons and Dr Steve Tomlin, spoke out on this issue agreeing that although paracetamol is effective in treating pain and discomfort in a child, it should not be used for a mild fever alone and the recommended dose needs to be carefully followed.

Dr Sammons, Consultant Paediatrician and Associate Professor of Child Health at the University of Nottingham, has said on this subject:

“The temperature in itself is not bad. You have a fever because your body is trying to fight an infection and that, in itself, is not necessarily a bad thing. Paracetamol is very good to treat the discomfort and pain [for example, from an ear infection] whereas you shouldn’t necessarily give it because a child has a temperature.”

Dr Tomlin, Consultant Pharmacist of Children's Services and Professional Secretary of the Neonatal and Paediatric Pharmacists Group, also raised the issue that it is easy to give children too much of the medicine with potentially very harmful effects:

“Where we go wrong is when people carry on using [paracetamol] at high doses. Children often go from one care setting to another - with the grandparents, or school — and the chances of them getting extra doses might be quite high. You only need two or three days giving an extra dose or two above what is recommended and it is not such a safe drug and can start hitting the liver.”

To read further information from the media coverage on the overuse of paracetamol based medicine in children, please click on the following links to the Independent, the Sunday TimesDaily Mail or The Sun.